Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2017, Article ID 4504207, 4 pages
https://doi.org/10.1155/2017/4504207
Case Report

Significant Bradycardia in Critically Ill Patients Receiving Dexmedetomidine and Fentanyl

1Rutgers-Robert Wood Johnson Medical School, Department of Emergency Medicine, One Robert Wood Johnson Place, MEB 389, New Brunswick, NJ 08901, USA
2Ernest Mario School of Pharmacy, Rutgers University, 160 Frelinghuysen Rd., Piscataway Township, NJ 08854, USA
3Saint Peter’s University Hospital, 254 Easton Ave., New Brunswick, NJ 08901, USA

Correspondence should be addressed to Channing Hui; ude.sregtur.smjwr@hciuh

Received 27 April 2017; Revised 18 July 2017; Accepted 3 August 2017; Published 6 September 2017

Academic Editor: Ricardo Oliveira

Copyright © 2017 Channing Hui et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. To report a case series of three patients who developed significant bradycardia while receiving the combination of dexmedetomidine and fentanyl for sedation and analgesia. Materials and Methods. This is a case series of patients obtained from a mixed medical, surgical, and cardiac ICU in a community teaching hospital. Three intubated patients receiving fentanyl and dexmedetomidine infusion developed sudden bradycardia requiring intervention. In all three cases, adjustments to therapy were required. Results. All three patients experienced significant bradycardia, with a heart rate less than 50 bpm, and one patient briefly developed asystole. In Case  1, the fentanyl infusion rate was reduced by 67% and the dexmedetomidine infusion rate was reduced by 25%. In Case  2, the sedation was changed to midazolam, and in Case  3, both fentanyl and dexmedetomidine were discontinued. In all three cases, there were no further incidences of significant bradycardia following intervention. Conclusions. Fentanyl used in combination with dexmedetomidine can result in clinically significant bradycardia. Further study is warranted to identify risk factors and elucidate the mechanisms that result in life-threatening bradycardia.